Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Had surgery to bypass a blockage to the foot, had stroke after surgery. Taking Warferin. Does this medicine stop clots?

My mum is 80 and has just had surgery in her leg to bypass a blockage to the foot . She has diabetes . She also has heart disease and irregular heart beat. Came home after surgery and was fine next day had a stroke which was diagnosed as a blood clot to the main artery to the brain. Left side paralysed. Consultant would not give her drug to disperse the clot as too old and not back on warferin, why is this if this drug is supposed to stop clots? aslo said he didnt want it to cause a bleed . I do not understand how this would happen when its supposed to free veins from clots. Also day afte stroke she ate soft foods and was put in a chair but then when back in bed was restless and waving arm all over. Are these good signs of possible recovery?
Asked On : Tue, 1 Jan 2013
Answers:  1 Views:  17
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Cardiologist 's  Response
Dear patient

Sorry about the unfortunate events. Warfarin is only used for stroke prevention in certain situations, for example when the clot was formed in the heart and travelled to the brain. Given the diabetes and age, most likely this is not what happened to her; it is likely that she had a rupture of a small plaque of fat in one of the small arteries of the brain causing the stroke. The area around the stroke becomes fragile, and if we give blood thinners like coumadin the blockage may transfrom into a hemorrhage making things worse. The most important therapies that a patient like her would usually be prescribed are aspirin and cholesterol lowering pills, along with good diabetes and blood pressure control

In terms of her reaction, it is difficult to know; she needs therapy to recover and see how much function she can regain

Truly yours

Dr Brenes Salazar MD
Mayo Clinic
Cardiovascular Diseases
Answered: Fri, 31 May 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor